MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER PTX 35 DRUG-ELUTING STENT; NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING

COOK IRELAND LTD ZILVER PTX 35 DRUG-ELUTING STENT; NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING
Model Number G24890
Medical Device Problem Code Occlusion Within Device (1423)
Health Effect - Clinical Code Reocclusion (1985)
Date of Event 04/26/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).The ziv6-35-125-6-80-ptx stent of lot number c1092394 was implanted in the patient and is therefore unavailable for evaluation.With the information provided a document based investigation was carried out.Images were provided to support the complaint investigation and the following comments were provided by the independent reviewer: ¿findings: implantation angiography is provided along with the complaint report.Imaging of the study stent occlusion is not provided.The target lesion was a left sfa distal third occlusion spanning the adductor canal.Diffuse moderate and moderate to severe stenoses were present in the proximal and mid thirds of the sfa.The left sfa origin was moderately stenotic.A dominant peroneal artery and patent anterior and posterior tibial arteries were imaged to the distal calf.The lesion was crossed and then the entire sfa treated with angioplasty except for the sfa origin.Post-angioplasty recoil at the prior location of the occlusion was eliminated with a stent that extended across the entire original occlusion length.Post stenting, the entire sfa was then again treated with angioplasty using a 20cm long balloon.All stenoses were resolved except for a dissection just proximal the stents and the moderate sfa origin stenosis which was not angioplastied.Although complete angiography of the dissection was not provided, the dissection caused moderate residual stenosis.Impression: inflow to the stent was limited by a moderate untreated left sfa origin stenosis and a moderate stenosis from a post angioplasty dissection just proximal the stent.Significant findings relative to the patient's anatomy were observed.Inflow was limited by two moderate stenoses.Significant findings relative to the disease state were not observed.Significant findings relative to the use of the device were not observed.Significant findings relative to the design or performance of the device were not observed.Cause of adverse events was not observed." imaging of the study stent occlusion was not provided, therefore, the complaint is confirmed based on customer testimony.According to the imaging review, inflow to the stent was limited by a moderate untreated left sfa stenosis and a moderate stenosis from a post angioplasty dissection just proximal the stent.From information provided, it is known that the patient had pre-existing conditions including hypertension, diabetes type ii, hypercholesterolemia and a history of tobacco abuse.It is also known that the patient experienced worsened claudication.It can be noted that this symptom indicates progression of peripheral artery disease and can be associated with the restenosis process.Restenosis is a common adverse event of endovascular procedures and can be caused by injury to the vessel (e.G.During pta and/or stenting).Vessel injury provokes an inflammatory response that leads to or amplifies the restenosis process.It may be noted that the surface of the zilver ptx stent is coated with the drug paclitaxel to help prevent subsequent restenosis of the artery.Based on the above, it is very unlikely that this event could have occurred due to zilver ptx malfunction; however a definitive cause of this event cannot be determined.It may be noted that as per the instructions for use worsened claudication and restenosis of the stented artery are known potential adverse events associated with the placement of this device.Prior to distribution all zilver ptx devices are subject to visual inspection and functional checks to ensure device integrity.A review of the relevant manufacturing records revealed no discrepancies that could have contributed to this complaint.Upon review of complaints, this failure mode has not occurred previously with this lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number c1092394.According to the complaint information, treatment included balloon angioplasty and non-study stent placement.No other adverse events were reported for the patient.Quality engineering will continue to monitor complaints of this nature for potential emerging trends.
 
Event or Problem Description
Study protocol (b)(6) - zilver ptx v; pt (b)(6) - worsened claudication/rest pain.The lesion morphology of the study lesion in the left distal sfa indicated a tasc i and tasc ii, type d lesion with severe calcification and no thrombus.Inflow tract stenosis was greater than 50% and there were three patent runoff vessels.Baseline angiographic lesion measurements revealed a proximal reference vessel diameter (rvd) of 6.0 mm, a distal rvd of 6.0 mm, and 100% diameter stenosis.The length of the lesion was 60.0 mm.The right and left abis measured 0.69 and 0.71, respectively.The right and left rutherford classifications were one and three, respectively.Core lab analysis of the pre-procedure angiogram revealed no thrombus or calcification.The imaging provided was not considered optimal (no distal run-off images provided).Tasc ii classification was not provided and inflow tract and distal runoff were not assessed.Baseline core lab angiographic lesion measurements revealed a proximal rvd of 5.69 mm, a distal rvd of 6.16 mm, an mld of 0.0 mm, and 100% diameter stenosis.The length of the lesion was not provided.The lesion was pre-dilated with one inflation of a 5 mm x 250 mm balloon and three inflations of a 5 mm x 120 mm balloon.One 6 mm x 80 mm study stent (lot # c1092394) was deployed into the left distal sfa.Post-stent dilatation was performed with one inflation of a 6.0 mm x 200.0 mm balloon for 207 seconds.Angiographic results following all interventions revealed a proximal rvd of 6.0 mm, a distal rvd of 6.0 mm, and no residual stenosis.There was no thrombus or dissection present.Final core lab analysis revealed a proximal rvd of 5.69 mm, a distal rvd of 6.16 mm, an mld of 4.62 mm, and 18.8% residual stenosis.There was no thrombus, perforation, distal embolization, or dissection noted.On (b)(6) 2015 (six days post-procedure), the post-procedure clinical assessment was completed.The right and left abis measured 1.1 and 0.94, respectively.The patient continued to take clopidogrel and aspirin, however the clopidogrel was discontinued on (b)(6) 2015.On (b)(6) 2016 (357days post-procedure), the patient was experiencing worsened claudication/rest pain.On the same day the patient was hospitalized and underwent percutaneous intervention due to occlusion of the study lesion (left distal sfa).Treatment included balloon angioplasty and non-study stent placement.The study investigator indicated that the event was probably related to the study product and possibly related to the study procedure and also noted that pre-existing pad and possible missed lesions caused or contributed to the event.The site responded no to the question: did the device malfunction or deteriorate in characteristics or performance.
 
Additional Manufacturer Narrative
User facility contact #: (b)(6).The ziv6-35-125-6-80-ptx stent of lot number c1092394 was implanted in the patient and is therefore unavailable for evaluation.With the information provided a document based investigation was carried out.From information provided, it is known that the patient had pre-existing conditions including hypertension, diabetes type ii, hypercholesterolemia and a history of tobacco abuse.It is also known that the patient experienced worsened claudication.It can be noted that this symptom indicates progression of peripheral artery disease and can be associated with the restenosis process.Additional images were provided to support the complaint investigation and were reviewed through cook research inc.(cri) and the following updated comments were provided by the independent reviewer: findings: implantation angiography is provided along with the complaint report.Imaging of the study complaint report stent occlusion is not provided.An ultrasound labeled as the 12 month ultrasound but performed at 15 months post study stent implantation and three months post-secondary intervention is newly provided.The target lesion was a left sfa distal third occlusion spanning the adductor canal.Diffuse moderate and moderate to severe stenoses were present in the proximal and mid thirds of the sfa.The left sfa origin was moderately stenotic.A dominant peroneal artery and patent anterior and posterior tibial arteries were imaged to the distal calf.The lesion was crossed and then the entire sfa was treated with angioplasty except for the sfa origin.Post-angioplasty recoil at the prior location of the occlusion was eliminated with a stent that extended across the entire original occlusion length.Post stenting, the entire sfa was then again treated with angioplasty using a 20cm long balloon.All stenoses were resolved except for a dissection just proximal to the stents and the moderate sfa origin stenosis, which was not angioplastied.Although complete angiography of the dissection was not provided, the dissection caused moderate residual stenosis.The newly provided ultrasound demonstrates additional, and by report, non-study stent implantation from the proximal sfa into the study stent.The sfa was occluded from the mouth of the non-study stent into the study stent.The distal study stent was reconstituted by collaterals.Impression: two occlusions occurred.The first involved the study stent.It occurred prior to 12 months and was treated at 12 months.The second occurred between 12 and 15 months after study stent implantation.This involved the entire non-study stent implanted during the 12 month secondary intervention and extended into the proximal portion of the study stent.Inflow to the stent was limited by a moderate untreated left sfa origin stenosis and a moderate stenosis from a post angioplasty dissection just proximal to the stent.Newly provided 15 month follow up ultrasound demonstrated occlusion of a non-study stent extending into the study stent but with collateral reconstitution of the study stent.Because the sfa proximal to the study stent was diseased enough to receive a non-study stent at the secondary intervention, progression of sfa disease proximal to the study stent was likely the primary cause of study stent occlusion.The proximal and mid study stent re-occluded by three months post-secondary intervention.The primary occlusion most likely occurred in the proximal non-study stent as the occlusion occurred abruptly at the non-study stent proximal end.The study stent likely thrombosed secondary to the upstream occlusion until it was reconstituted by collateral flow.Significant findings relative to the patient's anatomy were observed.Inflow was limited by two moderate stenoses.Significant findings relative to the disease state were observed.Implantation of a non-study stent in the sfa at a secondary intervention for study stent occlusion indicates significant disease progression proximal to the study stent, likely responsible for study stent occlusion.Study stent reocclusion was also likely secondary to occlusion of the more proximal non-study stent.Significant findings relative to the use of the device were not observed.Significant findings relative to the design or performance of the device were not observed.Cause of adverse events was not observed.Imaging of the study stent occlusion was not provided, therefore, the complaint is confirmed based on customer testimony.Following the receipt of the imaging review, a query was sent to the independent reviewer to determine the cause of the occlusion, in which he stated the cause cannot be definitively determined.In addition he was asked to clarify the occlusions that took place and the following was received "an initial occlusion occurred at 12 months and involved a secondary intervention of implanting a non-study stent.Three months later an ultrasound (performed at 15 months but labeled as the 12 month ultrasound) demonstrated a second occlusion, this time involving the entire non-study stent but extending into and involving some of the study stent.So two occlusions did occur, one at 12 and a second at 15 months.The non-study stent was implanted at 12 months.Three months later the non-study stent and part of the study stent were occluded.No imaging or report of an intervention on this was provided." according to the imaging review, inflow to the stent was limited by a moderate untreated left sfa stenosis and a moderate stenosis from a post angioplasty dissection just proximal the stent.Restenosis is a common adverse event of endovascular procedures and can be caused by injury to the vessel (e.G.During pta and/or stenting).Vessel injury provokes an inflammatory response that leads to or amplifies the restenosis process.It may be noted that the surface of the zilver ptx stent is coated with the drug paclitaxel to help prevent subsequent restenosis of the artery.Based on the above, it is very unlikely that this event could have occurred due to zilver ptx malfunction; however a definitive cause of this event cannot be determined.It may be noted that as per the instructions for use worsened claudication and restenosis of the stented artery are known potential adverse events associated with the placement of this device.Prior to distribution all zilver ptx devices are subject to visual inspection and functional checks to ensure device integrity.A review of the relevant manufacturing records revealed no discrepancies that could have contributed to this complaint.Upon review of complaints, this failure mode has not occurred previously with this lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number c1092394.According to the complaint information, treatment included balloon angioplasty and non-study stent placement.No other adverse events were reported for the patient.Quality engineering will continue to monitor complaints of this nature for potential emerging trends.
 
Event or Problem Description
This follow up mdr is being submitted due to the receipt of additional images and an updated image review relating to this event.Initial report details: study protocol (b)(6)  zilver ptx v; pt (b)(6) - worsened claudication/rest pain.The lesion morphology of the study lesion in the left distal sfa indicated a tasc i and tasc ii, type d lesion with severe calcification and no thrombus.Inflow tract stenosis was greater than 50% and there were three patent runoff vessels.Baseline angiographic lesion measurements revealed a proximal reference vessel diameter (rvd) of 6.0 mm, a distal rvd of 6.0 mm, and 100% diameter stenosis.The length of the lesion was 60.0 mm.The right and left abis measured 0.69 and 0.71, respectively.The right and left rutherford classifications were one and three, respectively.Core lab analysis of the pre-procedure angiogram revealed no thrombus or calcification.The imaging provided was not considered optimal (no distal run-off images provided).Tasc ii classification was not provided and inflow tract and distal runoff were not assessed.Baseline core lab angiographic lesion measurements revealed a proximal rvd of 5.69 mm, a distal rvd of 6.16 mm, an mld of 0.0 mm, and 100% diameter stenosis.The length of the lesion was not provided.The lesion was pre-dilated with one inflation of a 5 mm x 250 mm balloon and three inflations of a 5 mm x 120 mm balloon.One 6 mm x 80 mm study stent (lot # c1092394) was deployed into the left distal sfa.Post-stent dilatation was performed with one inflation of a 6.0 mm x 200.0 mm balloon for 207 seconds.Angiographic results following all interventions revealed a proximal rvd of 6.0 mm, a distal rvd of 6.0 mm, and no residual stenosis.There was no thrombus or dissection present.Final core lab analysis revealed a proximal rvd of 5.69 mm, a distal rvd of 6.16 mm, an mld of 4.62 mm, and 18.8% residual stenosis.There was no thrombus, perforation, distal embolization, or dissection noted.On (b)(6) 2015 (six days post-procedure), the post-procedure clinical assessment was completed.The right and left abis measured 1.1 and 0.94, respectively.The patient continued to take clopidogrel and aspirin, however the clopidogrel was discontinued on (b)(6) 2015.On (b)(6) 2016 (357days post-procedure), the patient was experiencing worsened claudication/rest pain.On the same day the patient was hospitalized and underwent percutaneous intervention due to occlusion of the study lesion (left distal sfa).Treatment included balloon angioplasty and non-study stent placement.The study investigator indicated that the event was probably related to the study product and possibly related to the study procedure and also noted that pre-existing pad and possible missed lesions caused or contributed to the event.The site responded no to the question: did the device malfunction or deteriorate in characteristics or performance?.
 
Additional Manufacturer Narrative
This follow up mdr is being submitted due to the receipt of additional information relating to this event confirming failure mode of thrombosis.The ziv6-35-125-6-80-ptx stent of lot number c1092394 was implanted in the patient and is therefore unavailable for evaluation.With the information provided a document based investigation was carried out.From information provided, it is known that the patient had pre-existing conditions including hypertension, diabetes type ii, hypercholesterolemia and a history of tobacco abuse.It is also known that the patient experienced worsened claudication.It can be noted that this symptom indicates progression of peripheral artery disease and can be associated with the restenosis process.Additional images were provided to support the complaint investigation and were reviewed through cook research inc.(cri) and the following updated comments were provided by the independent reviewer: findings: implantation angiography is provided along with the complaint report.Imaging of the study complaint report stent occlusion is not provided.An ultrasound labeled as the 12 month ultrasound but performed at 15 months post study stent implantation and three months post-secondary intervention is newly provided.The target lesion was a left sfa distal third occlusion spanning the adductor canal.Diffuse moderate and moderate to severe stenoses were present in the proximal and mid thirds of the sfa.The left sfa origin was moderately stenotic.A dominant peroneal artery and patent anterior and posterior tibial arteries were imaged to the distal calf.The lesion was crossed and then the entire sfa was treated with angioplasty except for the sfa origin.Post-angioplasty recoil at the prior location of the occlusion was eliminated with a stent that extended across the entire original occlusion length.Post stenting, the entire sfa was then again treated with angioplasty using a 20cm long balloon.All stenoses were resolved except for a dissection just proximal to the stents and the moderate sfa origin stenosis, which was not angioplastied.Although complete angiography of the dissection was not provided, the dissection caused moderate residual stenosis.The newly provided ultrasound demonstrates additional, and by report, non-study stent implantation from the proximal sfa into the study stent.The sfa was occluded from the mouth of the non-study stent into the study stent.The distal study stent was reconstituted by collaterals.Impression: two occlusions occurred.The first involved the study stent.It occurred prior to 12 months and was treated at 12 months.The second occurred between 12 and 15 months after study stent implantation.This involved the entire non-study stent implanted during the 12 month secondary intervention and extended into the proximal portion of the study stent.Inflow to the stent was limited by a moderate untreated left sfa origin stenosis and a moderate stenosis from a post angioplasty dissection just proximal to the stent.Newly provided 15 month follow up ultrasound demonstrated occlusion of a non-study stent extending into the study stent but with collateral reconstitution of the study stent.Because the sfa proximal to the study stent was diseased enough to receive a non-study stent at the secondary intervention, progression of sfa disease proximal to the study stent was likely the primary cause of study stent occlusion.The proximal and mid study stent re-occluded by three months post-secondary intervention.The primary occlusion most likely occurred in the proximal non-study stent as the occlusion occurred abruptly at the non-study stent proximal end.The study stent likely thrombosed secondary to the upstream occlusion until it was reconstituted by collateral flow.Significant findings relative to the patient's anatomy were observed.Inflow was limited by two moderate stenoses.Significant findings relative to the disease state were observed.Implantation of a non-study stent in the sfa at a secondary intervention for study stent occlusion indicates significant disease progression proximal to the study stent, likely responsible for study stent occlusion.Study stent reocclusion was also likely secondary to occlusion of the more proximal non-study stent.Significant findings relative to the use of the device were not observed.Significant findings relative to the design or performance of the device were not observed.Cause of adverse events was not observed.Imaging of the study stent occlusion was not provided, therefore, the complaint is confirmed based on customer testimony.Following the receipt of the imaging review, a query was sent to the independent reviewer to determine the cause of the occlusion, in which he stated ¿the cause cannot be definitively determined.¿ in addition he was asked to clarify the occlusions that took place and the following was received: "an initial occlusion occurred at 12 months and involved a secondary intervention of implanting a non-study stent.Three months later an ultrasound (performed at 15 months but labeled as the 12 month ultrasound) demonstrated a second occlusion, this time involving the entire non-study stent but extending into and involving some of the study stent.So two occlusions did occur, one at 12 and a second at 15 months.The non-study stent was implanted at 12 months.Three months later the non-study stent and part of the study stent were occluded.No imaging or report of an intervention on this was provided." the following was additionally stated by the independent review: "the study stent occlusion at both 12 and 15months was likely from thrombus." according to the imaging review, inflow to the stent was limited by a moderate untreated left sfa stenosis and a moderate stenosis from a post angioplasty dissection just proximal the stent.Based on the above, it is very unlikely that this event could have occurred due to zilver ptx malfunction; however a definitive cause of this event cannot be determined.It may be noted that as per the instructions for use, worsened claudication and thrombosis of the stented artery are known potential adverse events associated with the placement of this device.Prior to distribution all zilver ptx devices are subject to visual inspection and functional checks to ensure device integrity.A review of the relevant manufacturing records revealed no discrepancies that could have contributed to this complaint.Upon review of complaints, this failure mode has not occurred previously with this lot number; however it was for the same patient.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number c1092394.According to the complaint information, treatment included balloon angioplasty and non-study stent placement.No other adverse events were reported for the patient.Complaints of this nature will continue to be monitored for any potential emerging trends.
 
Event or Problem Description
This follow up mdr is being submitted due to the receipt of additional information relating to this event confirming failure mode of thrombosis.Initial report details: study protocol (b)(4) ¿ zilver ptx v; pt (b)(6) - worsened claudication/rest pain.The lesion morphology of the study lesion in the left distal sfa indicated a tasc i and tasc ii, type d lesion with severe calcification and no thrombus.Inflow tract stenosis was greater than 50% and there were three patent runoff vessels.Baseline angiographic lesion measurements revealed a proximal reference vessel diameter (rvd) of 6.0 mm, a distal rvd of 6.0 mm, and 100% diameter stenosis.The length of the lesion was 60.0 mm.The right and left abis measured 0.69 and 0.71, respectively.The right and left rutherford classifications were one and three, respectively.Core lab analysis of the pre-procedure angiogram revealed no thrombus or calcification.The imaging provided was not considered optimal (no distal run-off images provided).Tasc ii classification was not provided and inflow tract and distal runoff were not assessed.Baseline core lab angiographic lesion measurements revealed a proximal rvd of 5.69 mm, a distal rvd of 6.16 mm, an mld of 0.0 mm, and 100% diameter stenosis.The length of the lesion was not provided.The lesion was pre-dilated with one inflation of a 5 mm x 250 mm balloon and three inflations of a 5 mm x 120 mm balloon.One 6 mm x 80 mm study stent (lot # c1092394) was deployed into the left distal sfa.Post-stent dilatation was performed with one inflation of a 6.0 mm x 200.0 mm balloon for 207 seconds.Angiographic results following all interventions revealed a proximal rvd of 6.0 mm, a distal rvd of 6.0 mm, and no residual stenosis.There was no thrombus or dissection present.Final core lab analysis revealed a proximal rvd of 5.69 mm, a distal rvd of 6.16 mm, an mld of 4.62 mm, and 18.8% residual stenosis.There was no thrombus, perforation, distal embolization, or dissection noted.On (b)(6) 2015 (six days post-procedure), the post-procedure clinical assessment was completed.The right and left abis measured 1.1 and 0.94, respectively.The patient continued to take clopidogrel and aspirin, however the clopidogrel was discontinued on (b)(6) 2015.On (b)(6) 2016 (357days post-procedure), the patient was experiencing worsened claudication/rest pain.On the same day the patient was hospitalized and underwent percutaneous intervention due to occlusion of the study lesion (left distal sfa).Treatment included balloon angioplasty and non-study stent placement.The study investigator indicated that the event was probably related to the study product and possibly related to the study procedure and also noted that pre-existing pad and possible missed lesions caused or contributed to the event.The site responded no to the question: did the device malfunction or deteriorate in characteristics or performance?.

Brand Name
ZILVER PTX 35 DRUG-ELUTING STENT
Common Device Name
NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key5892824
Report Number3001845648-2016-00223
Device Sequence Number625965
Product Code NIU
UDI-Device Identifier10827002248905
UDI-Public(01)10827002248905(17)160205(10)C1092394
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P100022
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/05/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberG24890
Device Catalogue NumberZIV6-35-125-6-80-PTX
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date04/26/2016
Event Location Hospital
Initial Date Received by Manufacturer 08/01/2016
Supplement Date Received by Manufacturer07/19/2017
09/05/2017
Initial Report FDA Received Date08/22/2016
Supplement Report FDA Received Date08/17/2017
10/04/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age54 YR